Quantcast

Does Plaquenil (hydroxychloroquine) impact my immune system?


#1

I have been taking Plaquenil (hydroxychloroquine) for about 10 months. Since August I’ve had some strange infections. First I got shingles. Then I started with a bacterial vaginosis. I discontinued the Plaquenil for about a week when I was diagnosed with shingles and I thought it may have helped it not be so bad.

The bacterial vaginosis just won’t go away. I use metro gel and it’s goes away then i get a yeast infection and then that goes away and then the infection comes back. My obgyn started me on a few different estrogen vaginal creams but they make it worse. Just last week I started DHEA (taken vaginally) to try and see if that might help. So far I still have the infection and now are spotting. I also had a stomach upset with diarrhea yesterday so didn’t take any Plaquenil.

I’m just wondering if anyone else has these symptons and how you’ve dealt with them and what your Dr. says. I left a message for the obgyn and will call my Rhumatologist today to get his opinion. I haven’t taken any oral estrogen because of my rhumatological problems and being told that oral estrogen could make it worse.

Also if there’s a better place for me to leave this message please let me know. :slight_smile:


#2

I have done research on whether or not plaquenil is a immunosepressent or not myself. For every yes I found…I also found a no. So in other words, I couldn’t get a definite answer.

So I asked my PCP the other day and in her opinion…it is a immunosuppresent. I see my Rheumy on 12/12 and plan to ask him his opinion.

So sorry to hear you are dealing with so much! Hoping things get better for you soon!!

All my best
Lisa


#3

Its not an immunosupressant. Its a disease modifier. If you search the discussions, TJ posted a detailed medical explanation of what it is classified as and exactly what that means. It helped me a lot. I have heard people talk here over the last couple of years about getting odd infections, etc that the docs had a hard time treating, whether or not they were on Plaquenil. I think its more that there is something up with our systems that they aren’t treating right yet.


#4

Thank you both for your replies.

I’ve been using DHEA suppositories to see if they would help the vaginal problems I’ve been having. It seems that everything I use causes irritation. Because I’ve tried the estrogen creams, even bio identical estrogen. That’s why the obgyn wanted to try DHEA. And then I even used it with Vitamin E suppositories thinking that might help sooth things. No such luck. So I don’t know if the infection is back or I’m just having a reaction to whatever is in the suppositories. I’m curious and will need to find that post about Plaquenil as a disease modifier and not an immunosupressant.

I really want to find an answer to this strange problem because I’ve been having it for a few years on and off. I thought I had found the answer with the vitamin E suppositories but because of the lack of estrogen my vaginal walls are so thin they bleed for no reason at all. That’s why the doctor wants to try some form of estrogen. But due to the autoimmune diseases that I have, I’ve been told I shouldn’t take systemic estrogen, because it might make my disease worse.

It’s great to have a forum where I can write about things like this with others that have similar experiences. Thank you again!


#5

Been there. I am using an estrogen cream though, a couple of times a week. It seems to be helping. Its kind of a relief because the stress of it was definitely taking a little sparkle off of that star. LOL. I get ovarian cysts from time to time which are their own nightmare but at least I have this little issue knocked out for now.